MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR APEX CANNULA FOR CHILDREN; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR APEX CANNULA FOR CHILDREN; VENTRICULAR ASSIST DEVICE
Model Number C22A-004
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 12/19/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The excor cannula lot 00060726, was in use by the patient from (b)(6) 2018 until (b)(6) 2021 (1108 days).We have reviewed the production records of the excor cannula lot 00060726.This cannula was produced according to our specification.The investigation is still ongoing and a detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
We were informed by the distributor on (b)(6) 2021 about a breach in the inflow cannula of a patient supported with the excor pediatric in the lvad configuration.The clinic reported the breach was found in the cannula in the area of the blood pump connector.Air was introduced into the cannula at the site of the breach resulting in an air embolism to the patient.The patient, who had been supported with the excor pediatric for 1108 days died as a result of this event.
 
Additional Manufacturer Narrative
During initial visual examination of the returned products a defect at end of the inflow cannula transverse to the flow direction was detected.The breach was located below the edge of the connector, in the section between connector and outer velour of the cannula.Ct-scan was done for both cannula ends (inflow & outflow).The results of the ct-scan confirmed the defect at the end of the inflow cannula.The geometry and the structure of the breach in the cannula wall of the inflow cannula leads to the assumption that a high external force on the cannula occurred.Further detailed investigation showed multiple traces on the inner surface of both cannulas due to strong overload in the section between connector and outer velour of the cannulas.Additionally, it can be noted, the cannulas, especially the inflow cannula, might have been stretched and kinked several times in the same direction caused by moving the pump upright from the patient's body during excessive movement from the patient.Due to the remaining length of the distal end of the cannula without polyester velour covering was very small, the flexibility of the cannula wall was severely restricted.This could have led to increased internal material stresses in the silicone of the cannula wall and may have contributed to the fracture of the cannula wall due to external kinking and/or tensile stress.The combination of the occurrence of high external forces on the cannula over multiple times and the limited distance between connector and velour, can be assumed as cause for the breach in the cannula wall.

Brand Name
EXCOR APEX CANNULA FOR CHILDREN
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key13236051
Report Number3004582654-2022-00006
Device Sequence Number4405443
Product Code DSQ
UDI-Device Identifier04260090040492
UDI-Public04260090040492
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Model NumberC22A-004
Device Catalogue NumberC22A-004
Device Lot Number00060726
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2021
Supplement Date Received by Manufacturer12/21/2021
Initial Report FDA Received Date01/12/2022
Supplement Report FDA Received Date02/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/29/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age11 YR
Patient SexFemale